Format

Send to

Choose Destination
Transplant Proc. 2018 Apr;50(3):947-949. doi: 10.1016/j.transproceed.2018.01.005.

Paradoxical Reaction of Tuberculosis in a Heart Transplant Recipient During Antituberculosis Therapy: A Case Report.

Author information

1
Department of Cardiovascular Medicine, National Cerebral and Cardiovascular Center, Osaka, Japan.
2
Department of Transplantation, National Cerebral and Cardiovascular Center, Osaka, Japan. Electronic address: oseguchi@ncvc.go.jp.
3
Department of Transplantation, National Cerebral and Cardiovascular Center, Osaka, Japan.
4
Department of Pharmacy, National Cerebral and Cardiovascular Center, Osaka, Japan.
5
Department of Cardiovascular Surgery, National Cerebral and Cardiovascular Center, Osaka, Japan.
6
Department of Transplantation, National Cerebral and Cardiovascular Center, Osaka, Japan. Electronic address: nori@ncvc.go.jp.

Abstract

INTRODUCTION:

Tuberculous paradoxical reactions (PRs) are excessive immune reactions occurring after antituberculosis (TB) treatment and are commonly observed in immunocompromised hosts such as patients infected with the human immunodeficiency virus.

CASE REPORT:

We recently encountered a 63-year-old male heart transplant recipient who developed tuberculous PR after treatment for miliary TB. The patient had been receiving immunosuppressive therapy with cyclosporine and mycophenolate mofetil for over 15 years. The diagnosis of miliary TB was made based on the presence of intermittent fever and fatigue; thus, anti-TB treatments (isoniazid, levofloxacin, ethambutol, and pyrazinamide) were started, which led to rapid defervescence and regression of the granular shadow and pleural effusion. However, a new persistent fever and confused state developed 1 month after the anti-TB therapy was started. After excluding possible etiologies of the patient's symptom, a PR was suspected, and anti-TB drugs were continued; corticosteroids were added as anti-inflammatory agents. After that, he has shown a favorable course with long-term anti-TB chemotherapy.

CONCLUSION:

A PR should always be considered when the patients' symptoms of tuberculosis re-exacerbate after an appropriate anti-TB therapy. A PR commonly occurs in patients with various immunologic conditions including heart transplant recipients.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center